Elavil overdose; Adepril overdose; Endep overdose; Enovil overdose; Trepiline overdose
Amitriptyline hydrochloride is a type of prescription medicine called a tricyclic antidepressant. It is used to treat depression. Amitriptyline hydrochloride overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Amitriptyline can be harmful in large amounts.
Amitriptyline hydrochloride is a prescription medicine. It is sold under these brand names:
Other medicines may also contain amitriptyline hydrochloride.
Below are symptoms of an amitriptyline hydrochloride overdose in different parts of the body.
AIRWAYS AND LUNGS
BLADDER AND KIDNEYS
EYES, EARS, NOSE, AND THROAT
HEART AND BLOOD
- Low blood pressure
- Irregular heart rate
STOMACH AND INTESTINES
- Increased appetite
- Weight gain
This can be a very serious overdose. Seek medical help right away.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including a tube through the mouth into the lungs, and breathing machine (ventilator)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medicine called an antidote to reverse the effects of the poison and treat symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
An amitriptyline hydrochloride overdose can be very serious.
People who swallow too much of this drug are almost always admitted to the hospital.
How well someone does depends on how much of the drug they swallowed and how quickly they receive treatment. The faster a person gets medical help, the better the chance of recovery. Complications such as pneumonia, muscle damage from lying on a hard surface for a long period of time, or brain damage from lack of oxygen may result in permanent disability. Death can occur.
Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 39.
Pryor KO, Storer KP. Drugs for neuropsychiatric disorders. In: Hemmings HC, Egan TD, eds. Pharmacology and Physiology for Anesthesia: Foundations and Clinical Applications. Philadelphia, PA: Elsevier Saunders; 2013:chap 11.
Velez LI, Feng S-Y. Anticholinergics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2014:chap 150.
Woolf AD, Erdman AR, Nelson LS, et al. American Association of Poison Control Centers. Tricyclic antidepressant poisoning: an evidence-based consensus guideline for out-of-hospital management. Clin Toxicol. 2007;45(3):203-33. PMID: 17453872 www.ncbi.nlm.nih.gov/pubmed/17453872.